Reducing steroids Symptons

I've been on predisolone and now they are taking me off them by reducing the amounts every month. Although they have been amazing the one big down side is lack of sleep, which makes me so so tired with no energy to cope with the easiest of tasks. I've been experiencing a return of pain , cramps and all the other symptons my lupus subjects me to on a daily basis Now I keep getting the shakes and wonder if this is part of coming Off the steroids and if there are any more side effects that I should be aware of . If anyone can give me more info I would be grateful as we are going away or a week and don't want to be caught out Take care everyone and thanks

7 Replies

oldestnewest
  • I have been tapering every 2 weeks and am now at 2.5mg then none. My main withdrawal symptom has been severe cluster headaches in the first week of each reduction in dose. But the normal symptoms also tend to pop up here and there and then go away. My worse 2 week period was when I got down from 7.5mg to 5mg but then it got easier. Try not to overdo it when you feel better, I've exaggerated last week and now I've probably kicked off a flare but that hopefully means only a short burst of steroids without need to taper off those. Good luck, it isn't pleasant but don't panic, it just takes time.

  • hi :)

    i have been on steroids at least 10 years, they wanted me of them about 5 years ago and i have tried it took me 8 months to get down to 7.5mg. could not get of them as pain is too much.

    now they have said again to try and come of them, i take 10mg normally and can take up to 15 mg now, having a flare at present.

    its not easy do you have a chart to help you get of them?

    he did say last time when i saw rhummy that they would give me an extra tablet to help with the pain of getting of steroids, but cant remember the name of it hopefully someone else will be to answer this. good luck.

  • Thanks for that was just beginning to worry if I would end up in flare cos I was so good on them. Have strong painkillers that I take but the thought of taking so much med again is daunting Maybe I will cope better rheum doc said once you go down to 7.5 mg a day that is when it can be difficult , Fortunately got lots of doctor back up getting down Yes I have a chart which helps some but info from fellow sufferers goes a long way Thanks again have a good day

  • hi again.

    are they going to give you chemo as that is why they want me of the steroids.

  • hello :) i am really struggling to get off the steroids myself, as soon as i drop down i start to feel awful again and so i had to start to do it more slowly. i was almost there and then i started to flare up again so back upto 5mg. talk to your doctor about it see if they think it would be ok for you to do it more slowly or maybe take a look at your other meds and see if they could be adjusted in any way to compensate for the reducing steroids. hope you feel better soon :)

  • Hi,

    I've only been diagnosed a year and treatment has been purely for flares in that period. 40mg a day dropping on a weekly basis by 10mg. For the first 48 hours of reduced dose symptoms get slightly worse but then settle down. 10mg a day does nothing for my flares but I continue to the final week at 5mg a day. The side effects I find most alarming of reducing the dose is only one I've experienced these last two flares and I can only describe this as a manic phase, very high or very low, like you, tearful, and this is not me, or the high similar to six large cups of very strong black coffee, doing everything at a fast pace but even that is better than the brain fog that normally prevails.

    I do hope you have a good break, don't worry about untoward side effects, so long as your family are aware that there may be side effects of coming off preds, they can cover for you, even if they say you've had too much to drink, which I hope is the case. Enjoy the break.

  • Hi thanks everyone Firstly no it's not to go on chemo I had Temporal Arteritis which causes blindness and the only way to stop that was immediate treatment with steroids To say I was panicked is an understatement but fortunately my doc recognised the symptoms straight away May I also say that like you guys I have so many ills thrown at me with lupus that sometimes I try to just soldier on and it was only because my husband nagged me to go to the docs about this that the disastrous outcome was averted .So please listen to your body and act accordingly. They are reducing me 10 mg a mth till 20 then 5 mg a mth till 10 then 2.5 mg a mth till I get to 7.5 Then it is reduced by 1 mg a mth till zero This seems to be a very gradual reduction So I am hoping I won't get too many serious side effects I worry about the any manic phase and wondered if there was some vitamins or nutrients that could offset this ? At the moment lots of pins and needles and a loss of co-ordination knocking things over dropping things falling etc which I wasn't expecting an increase in pain and my usual stuff which I must say the steroids helped and if it wasn't such a bad drug would love to stay on it but life's not that simple Again thanks for your input and have a lovely Xmas

You may also like...